Alert archive / California / Frost Advisories in 2022

Frost Advisory 21, NWS Los Angeles, CA

December 19, 2022Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this frost advisory at Dec 19, 2022, 2:18 PM PST for Los Angeles County, Ventura County, California. It took effect at Dec 20, 2022, 12:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2022, 2:18 PM PST (22:18 UTC)
In effect from
Dec 20, 2022, 12:00 AM PST
Expired
Dec 20, 2022, 8:00 AM PST
In force
8 hr
Issued by
NWS Los Angeles, CA

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2022-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2022-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WWUS76 KLOX 192218
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
218 PM PST Mon Dec 19 2022

CAZ088-357>359-363-547-201130-
/O.NEW.KLOX.FR.Y.0021.221220T0800Z-221220T1600Z/
Santa Clarita Valley-Ojai Valley-Central Ventura County Valleys-
Southeastern Ventura County Valleys-Santa Monica Mountains-
Los Angeles County San Fernando Valley-
Including the cities of Castaic Lake, Newhall, Santa Clarita, 
Valencia, Oak View, Ojai, Fillmore, Piru, Santa Paula, Moorpark, 
Newbury Park, Simi Valley, Thousand Oaks, Burbank, Northridge, 
Universal City, and Woodland Hills
218 PM PST Mon Dec 19 2022

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.
  Isolated temperatures in the mid to upper 20s are possible
  through the canyons of the Santa Monica Range.

* WHERE...Santa Clarita Valley, Ojai Valley, Central Ventura 
  County Valleys, Southeastern Ventura County Valleys, Santa 
  Monica Mountains and Los Angeles County San Fernando Valley.

* WHEN...From midnight tonight to 8 AM PST Tuesday.

* IMPACTS...Frost can damage sensitive plants and harm pets if 
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MW
1 follow-up statement
150 
WWUS76 KLOX 201140
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
340 AM PST Tue Dec 20 2022

CAZ088-357>359-363-547-201600-
/O.CON.KLOX.FR.Y.0021.000000T0000Z-221220T1600Z/
Santa Clarita Valley-Ojai Valley-Central Ventura County Valleys-
Southeastern Ventura County Valleys-Santa Monica Mountains-
Los Angeles County San Fernando Valley-
Including the cities of Castaic Lake, Newhall, Santa Clarita, 
Valencia, Oak View, Ojai, Fillmore, Piru, Santa Paula, Moorpark, 
Newbury Park, Simi Valley, Thousand Oaks, Burbank, Northridge, 
Universal City, and Woodland Hills
340 AM PST Tue Dec 20 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation. Isolated temperatures in the mid to upper 20s are 
  possible through the canyons of the Santa Monica Range.

* WHERE...Santa Clarita Valley, Ojai Valley, Central Ventura 
  County Valleys, Southeastern Ventura County Valleys, Santa 
  Monica Mountains and Los Angeles County San Fernando Valley.

* WHEN...Until 8 AM PST this morning.

* IMPACTS...Frost can damage sensitive plants and harm pets if 
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this frost advisory went out at Dec 19, 2:16 PM PST, 2 minutes earlier.

Area forecast discussion, Dec 19, 2:16 PM PST, 2 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
216 PM PST Mon Dec 19 2022

.SYNOPSIS...19/216 PM.

Slightly below normal temperatures with bouts of high clouds are
expected through the middle of this week. An amplifying trough
over the Central U.S. will support breezy northerly winds to many
interior areas mid to late week. A significant warming trend is
expected later in the week and the weekend.

&&

.SHORT TERM (TDY-THU)...19/213 PM.

A ridge of high pressure will continue to dominate the west coast
of North America for the next several days, though small impulses
will move through the ridge at times. One of those impulses will
be tonight and will be accompanied by increasing high clouds but
no rain. The added clouds should help provide some additional
insulation that will make temps not quite as cold tonight in most
areas. Still, another frost advisory will be in effect for parts
of LA/Ventura Counties with the coldest areas (Santa Monica
Mountains) again dropping into the 20s.

Otherwise, not too much impactful weather through the short term.
Following this first impulse will be increasing north to northeast
flow that will create some gusty winds Wednesday into Thursday in
the Santa Ynez Range and the LA/Ventura Mountains. These winds may
reach advisory levels at times. The offshore flow and warming air
mass will lead to warmer temps overall with highs getting back
into the lower 70s across the valleys and even some coastal areas
inland from the beaches.

.LONG TERM (FRI-MON)...19/213 PM.

After the last impulse comes through late Thursday the west coast
ridge is expected to amplify into a monster 588-591dam bubble that
will boost temps well into the 70s and likely a sprinkling of
lower 80s in parts of LA/Ventura Counties over the holiday
weekend. Gradients will be lightly offshore and likely not enough
to generate any significant winds, but enough to hold back the
cool sea breeze long enough for temps to warm up to levels we
haven't seen since Thanksgiving. Warm weather expected to linger
into early next week before the ridge is pushed east and cooler
onshore flow returns along with a weak trough.

&&

.AVIATION...19/1736Z.

At 1723Z, there was no marine layer or inversion at KLAX.

High confidence in VFR TAFs for KBUR, KVNY, KPMD, and KWJF.

There is a 20-30 percent chance of IFR cigs/vsbys after 06Z for
coastal TAFs KSBA and south including KLAX.

Low confidence in KSMX, KSBP, and KPRB with a 20-40 percent
chance of IFR or lower cigs/vsbys after 06Z.

KLAX...There is a 30 percent chance of IFR cigs/vsbys after 06Z.
Any east wind component should remain safely below 8 kts.

KBUR...VFR conds are expected thru the period with light wind.

&&

.MARINE...19/110 PM.

No change to the marine forecast in the afternoon issuance.

There is a 30 percent chance of Small Craft Advisory conditions
by late Tuesday focused across the Outer Waters south of Point
Sal, increasing to 50-70 percent Wednesday and Thursday.
Patchy low clouds and dense fog will return to some waters
this morning and may continue at times, especially late night to
early morning hours through Wednesday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory in effect from midnight tonight to 8 AM PST
      Tuesday for zones 88-357>359-363-547. (See LAXNPWLOX).
PZ...NONE.

&&

PUBLIC...MW
AVIATION...Sweet/Munroe
MARINE...Sweet/Munroe
SYNOPSIS...MW

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 5:35 PM PSTFrost AdvisoryLOXSan Luis Obispo, Santa Barbara, Ventura15 hr

Nearby

Frost Advisories in California, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.